Anastrozole and depression/tiredness

  • 1 reply
  • 35 subscribers
  • 190 views

Hi I had a lumpectomy and lymph node removal in December, started on anastrozole in January and completed my radiotherapy in April.  I’m so tired it’s affecting my life, I literally come home from work and sleep then I sleep most of the weekend.  How long will this continue, I feel very depressed over it . 

  • Hi Frightened,

    Thanks for getting in touch, and welcome to our online community.

    My name’s Karla, I’m one of the Cancer Information Nurse Specialists on the Macmillan Support Line.

    Fatigue (tiredness) is one of the most common and longest lasting side effects of cancer treatment. For most people it gets better after treatment finishes. But for some it can continue for months or sometimes years.

    We’d recommend talking to your GP, consultant or nurse specialist (if you have one) about your tiredness. This means they can make sure there’s not another cause like low red blood cells or thyroid function. They can also check if anything else could be adding to it like how you’re feeling emotionally. And importantly, they can help work out how best to manage it and monitor your improvement.

    If there’s no other cause for your fatigue, managing this becomes part of your recovery and everyday life. Unlike normal tiredness, treatment related fatigue isn’t relieved by rest so even the simplest of daily tasks can be a challenge. There are a few things that can be done to adapt to these changes in energy levels (see under ‘managing fatigue’ and ‘living with fatigue’).

    The Untire app could be worth a look. It’s a digital fatigue self-management programme that helps people suffering cancer related fatigue to regain their energy and improve their quality of life.

    The tiredness sounds hard to cope with. You’re getting little time for anything else except work. If the tiredness is caused by the anastrozole, your consultant may suggest trying a different brand. This is because different manufacturers can have different additional ingredients which cause different side effects. Trying a different hormone therapy can also change the side effects you experience. 

    You’ve been through a lot and you’re still coping with so much. Feeling depressed is natural. Recovery from treatment can be a lengthy and frustrating time that varies greatly from person to person.

    We’d encourage you to let your GP know how you’re feeling. If they don’t know you’re struggling, they can’t help. There’s lots of support out there, it’s just working out what will be best for you.

    Many people really benefit from speaking to someone in a similar position. I’m glad to see you’ve already connected with members of our breast cancer forum who are coping with tiredness too.

    It would also be worthwhile having a chat with one our work support advisers. The law says your employer must make reasonable adjustments to help you at work. These can be changes to your workplace or working arrangements (see under ‘reasonable adjustments’ on page 45). This may help you find a more manageable work life balance.

    The information and support from Breast Cancer Now may also be useful.

    Sometimes it can help to give us a call and talk through what’s happening and how you’re feeling. You can also get back in touch here.

    Best wishes, Karla

    Cancer Information Nurse Specialist.

     

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or send us an email. 

     

    Ref: KS/AP